Wisconsin, 2013

Flooding in Wisconsin, April 8 to 30, 2013

April 8 to 30, 2013 · NWS MKX · 10 events in 6 counties and zones

The second week of April saw rainfall totals between 2 inches and 5 inches across southern Wisconsin. These totals represented 300 percent to 600 percent of the amount normally seen from April 7th through the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
$18,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The second week of April saw rainfall totals between 2 inches and 5 inches across southern Wisconsin. These totals represented 300 percent to 600 percent of the amount normally seen from April 7th through the 14th. This pushed several of the rivers into minor to moderate flooding, with major flooding at several locations on the Rock River, and on the Fox River at New Munster, inundating nearby land areas and roads. Rivers crested between 1 foot and 4.5 feet above flood stage. Runoff was enhanced by a lingering deep frost layer. While the top 4 or 5 inches of soil had thawed, there was still a foot or more of frost below the top-most unfrozen layer, preventing much of the rain from percolating into the ground. Some of the fast-responding rivers and streams fell back within their banks in a day or two, while others remained above flood stage through the end of the month and into May as rain totals for the entire month ranged between 5 and 8 inches, or between 150 percent and 200 percent of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 8, 3:06 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 8, 3:06 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
406 AM CDT MON APR 8 2013

.TODAY AND TONIGHT...FORECAST CONFIDENCE IS HIGH.

MODELS IN MUCH BETTER AGREEMENT WITH RELATIVELY BRIEF BUT INTENSE
PERIOD OF RAIN WITH POTENT SHORT WAVE QUICKLY CROSSING THE REGION
IN ZONAL FLOW THIS MORNING. STILL SEEING TWO QPF MAXES...ONE TO
THE NORTH AND ANOTHER TO THE SOUTH...WHICH MODELS HAVE SHIFTED
MORE INTO THE SRN CWA THAN 24 HOURS AGO.

WILL TIME MAIN AREA OF PCPN ACROSS CWA WITH LAYER Q-VECTOR
CONVERGENCE MAXIMA....WITH LIFT AIDED BY STRENGTHENING UPPER LEVEL
DIVERGENCE OVER SRN WI/NRN IL AROUND 12Z. IN ADDITION...RIGHT
ENTRANCE REGION OF JET STREAK OVER NRN LK MI COUPLES WITH LEFT
EXIT REGION OF JET STREAK DRIVING THE SHORT WAVE...AS IT TRACKS
EAST FROM NRN MO/SRN IA TO NE IL/NW IN BY 18Z.

LAPSE RATES OF 7 TO 8C/KM BETWEEN 850 MB AND 650 MB WILL LEAD TO
SOME ELEVATED CAPE AND POTENTIAL FOR ISOLATED THUNDER. 700 MB
OMEGA CLEARS THE REGION BY 18Z WITH SUBSIDENCE AND MID LEVEL
DRYING. WILL CONTINUE SLIGHT CHANCE POPS INTO THE AFTERNOON THOUGH
AS LOW-LEVEL FRONTOGENESIS AND SOME CONVERGENCE LINGERS OVER
REGION WITH SURFACE TO 850 MB BAROCLINIC ZONES. GFS PRODUCES A FEW
HUNDREDTHS OF AN INCH OF QPF THIS AFTERNOON. SHARP CONTRAST WITH
HIGH TEMPS TODAY ON EITHER SIDE OF THE STATIONARY BOUNDARY...WITH
MID 60S IN THE SOUTHWEST...BUT ONLY MID 40S IN THE NORTHEAST.

NEUTRAL TEMP ADVECTION INTO THE EVENING...WITH WAA AND MID LEVEL
MOISTENING BETWEEN 06Z AND 12Z TUE AS FLOW BACKS AHEAD OF
DEEPENING WESTERN TROUGH THAT CLOSES OFF OVER THE 4-CORNERS REGION
BY 12Z TUESDAY. THIS WILL HOLD TEMPS UP...ESPECIALLY IN THE
SOUTHWEST CWA...WITH INCREASING POPS FROM SW TO NE...WITH RAIN
BECOMING LIKELY IN THE SW BY 12Z TUE.

.TUESDAY THROUGH THURSDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM TO
HIGH.

SHORT TERM MODELS ARE COMING INTO BETTER AGREEMENT WITH SYSTEM
MOVING THROUGH THE REGION DURING THIS PERIOD. FOLLOWED THE
GFS/ECMWF TRENDS VERSUS THE NORTHERLY TRACK OF THE NAM. GFS/ECMWF
SHOW LOW PRESSURE MOVING FROM THE SOUTHERN HIGH PLAINS AT 12Z
TUESDAY TO EAST CENTRAL/NORTHEAST MISSOURI AT 12Z WEDNESDAY. IT
MOVES TO EAST CENTRAL ILLINOIS/WEST CENTRAL INDIANA AT 12Z
THURSDAY...THEN WELL EAST OF THE AREA BY 12Z FRIDAY. SOUTHWEST
FLOW AT 500MB LINGERS TUESDAY INTO WEDNESDAY NIGHT...BEFORE 500MB
LOW SHIFTS NORTHEAST INTO THE REGION THURSDAY...BEFORE OPENING AND
SLIDING OFF TO THE EAST THURSDAY NIGHT.

FOR THE TUESDAY THROUGH WEDNESDAY PERIOD...SURFACE WARM FRONT
WILL SLOWLY RETREAT SOUTHWARD ACROSS NORTHERN ILLINOIS AS THE
SURFACE LOW APPROACHES. FOCUSED WARM AIR ADVECTION AND CONVERGENCE
AT 850MB...COMBINED WITH 850MB TO 700MB FRONTOGENESIS
RESPONSE...SHOULD BRING ROUNDS OF MODERATE RAIN SHOWERS DURING
THIS TIME. AREA FORECAST SOUNDINGS FROM GFS DOES SHOW WEAK
INSTABILITY...SO KEPT SLIGHT CHANCES FOR THUNDER GOING.

QPF TOTALS OF AROUND 1.75 INCHES IN THE FAR NORTHERN
COUNTIES...TO AROUND 2.50 INCHES IN THE SOUTHERN COUNTIES...ARE
FORECAST TUESDAY THROUGH WEDNESDAY NIGHT. THIS WILL LEAD TO RISING
RIVER STAGES AND SOME MINOR FLOODING ON THE USUAL QUICK RESPONDING
RIVERS. NORTH/NORTHEAST LOW LEVEL FLOW WILL KEEP THE AREA COOL
DURING THIS TIME...ESPECIALLY NEAR THE LAKE.

MAIN ISSUE WILL BE PRECIPITATION TYPES WEDNESDAY NIGHT AND
THURSDAY ACROSS THE AREA. AREA FORECAST SOUNDINGS FROM THE GFS
ACROSS ALL BUT THE FAR SOUTHEASTERN COUNTIES WEDNESDAY NIGHT
INDICATE COLDER AIR SHIFTING INTO THE AREA. THIS LEAVES A WARM
LAYER IN THE 4000 TO 9000 FOOT ABOVE GROUND LEVEL RANGE. ICE
CRYSTALS ARE LOST ABOVE THIS LAYER. TOP DOWN METHOD FOR
PRECIPITATION TYPES LEAD TO RAIN WITH TEMPERATURES ABOVE FREEZING
AT THE SURFACE...AND FREEZING RAIN WITH TEMPERATURES AT OR BELOW
FREEZING.

TEMPERATURES ARE EXPECTED TO FALL TO OR BELOW FREEZING ACROSS ALL
BUT THE FAR SOUTHEAST COUNTIES LATER WEDNESDAY NIGHT. FAIRLY
STRONG 850MB TO 700MB AND 700MB TO 500MB FRONTOGENESIS RESPONSE
SHIFT THROUGH THE WESTERN AND NORTHWESTERN COUNTIES BETWEEN 06Z
AND 12Z THURSDAY. THUS...POTENTIAL FOR A FREEZING RAIN EVENT TO
OCCUR. FOR NOW...WILL GO WITH RAIN AND FREEZING RAIN WEDNESDAY
NIGHT IN THE NORTH AND WEST...AND KEEP CHANCE OF SNOW LATER
WEDNESDAY NIGHT. EXPANDED THIS AREA SOUTHEAST LATER IN THE
NIGHT...WITH A CHANCE OF LIGHT FREEZING RAIN IN THE FAR
SOUTHEAST COUNTIES. THIS PERIOD WILL HAVE TO BE WATCHED AS WE GET
CLOSER TO THE EVENT.

FRONTOGENESIS RESPONSE MENTIONED ABOVE MOVES NORTHEAST OUT OF THE
AREA THURSDAY MORNING...THOUGH 500MB LOW SHIFTS NORTHEAST INTO THE
REGION. COLDER AIR ALOFT SHOULD ALLOW PRECIPITATION TO BECOME ALL
LIGHT TO MODERATE SNOW ACROSS ALL BUT THE FAR SOUTHEAST COUNTIES
THURSDAY MORNING...WITH MILDER TEMPERATURES ALLOWING FOR A MIX IN
THE NORTHERN COUNTIES AND RAIN IN THE SOUTHERN COUNTIES THURSDAY
AFTERNOON.

THE FAR SOUTHEAST WILL BE SOMEWHAT WARMER ALOFT AND AT THE SURFACE
THURSDAY MORNING...WHICH MAY LEAD TO MORE OF A MIX OF RAIN AND
SNOW...WITH SOME LIGHT FREEZING RAIN POSSIBLE. WILL TREND FORECAST
FOR THURSDAY THIS WAY. COULD SEE A FEW INCHES OF WET AND HEAVY
SNOW ACCUMULATION...ESPECIALLY IN THE NORTHERN AND WESTERN
COUNTIES. PRECIPITATION SHOULD BECOME LIGHT AND END BY LATER
THURSDAY NIGHT.

.FRIDAY THROUGH SUNDAY...FORECAST CONFIDENCE IS MEDIUM.

ECMWF AND GFS ARE IN FAIR AGREEMENT WITH TRENDS DURING THIS
PERIOD. THEY SHOW 500MB LOW SHIFTING EAST OF THE REGION
FRIDAY...WITH WEAK 500MB RIDGING SHIFTING EAST THROUGH THE REGION
FRIDAY NIGHT THROUGH SATURDAY NIGHT. SURFACE HIGH PRESSURE SLIDES
EAST THROUGH THE REGION DURING THIS TIME...WHICH SHOULD BRING
QUIET WEATHER. TEMPERATURES WILL REMAIN ON THE COOL SIDE THROUGH
THIS PERIOD.

THEY THEN BRING LOW PRESSURE FROM THE NORTHERN PLAINS INTO
NORTHERN MINNESOTA SUNDAY. WARM AIR ADVECTION TAKES HOLD OF THE
AREA...WITH MOISTURE MOVING INTO THE REGION AS WELL. THIS LEADS TO
QPF WITH RAIN OCCURRING ACROSS THE REGION. THIS SHOULD ALSO LEAD
TO MILDER TEMPERATURES. USED CONSENSUS POPS AND TEMPERATURES FOR
SUNDAY.

&&

.AVIATION/12Z TAFS/...

ADDED WIND SHEAR FOR A FEW HOURS TO THE TAFS AS 2K FT WINDS HAVE
INCREASED TO 35 TO 40 KTS OVER WRN CWA...AND WILL PUSH EAST AHEAD
OF SHORT WAVE THROUGH THE EARLY MORNING. THE RAIN WITH THIS WAVE
WILL DROP CIGS/VSBYS TO MVFR LEVELS...WITH IFR POSSIBLE WITH THE
HEAVIER RAIN. LOOKS AS IF STEADY PCPN WILL END AT KMSN AROUND
16Z...BETWEEN 17Z AND 18Z AT KUES AND 18Z AT KMKE AND KENW.

WILL SEE A RETURN TO VFR BEHIND THE WAVE. SOUNDINGS SHOW SOME
INSTABILITY THIS AFTERNOON...WITH GFS PRODUCING SOME QPF WITH
STATIONARY FRONT LINGERING IN THE REGION. MORE OF A VICINITY
SHOWER SITUATION AND WILL LEAVE OUT FOR NOW.

PCPN RETURNS LATE TONIGHT WITH MID-LEVEL WARM AIR ADVECTION AS
FLOW BACKS AHEAD OF DEEP WESTERN WAVE. MOST LIKELY TO REACH KMSN
BY 12Z TUE...BUT CANT RULE OUT EASTERN SITES SEEING LIGHT PCPN.
MOS GUIDANCE HAS IFR CIGS/VSBYS WITH DEVELOPING EAST WINDS AT
EASTERN SITES...WITH IFR CIGS WITH THE PCPN AT KMSN.

&&

.MARINE...

STRENGTHENING EASTERLY WINDS AHEAD OF SURFACE LOW REFLECTION OF
500 MB WAVE CROSSING THE REGION WILL REMAIN LOW ENOUGH TO KEEP
WAVES BELOW SMALL CRAFT CRITERIA. BETTER CHANCE OF SMALL CRAFT
CONDITIONS WILL COME BRIEFLY TUESDAY AFTERNOON/EVENING...AND AGAIN
LATE WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. NO HEADLINE YET
AS BETTER CHANCE COMES BEYOND CURRENT FORECAST.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...REM
TUESDAY THROUGH SUNDAY...WOOD
Hazardous weather outlook, Apr 8, 3:22 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
422 AM CDT MON APR 8 2013

WIZ046-047-051-052-056>060-062>072-091100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
422 AM CDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AS LOW PRESSURE
CROSSES THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL ROUNDS OF MODERATE RAINFALL...INCLUDING ISOLATED
THUNDERSTORMS...ARE EXPECTED THROUGH WEDNESDAY. RIVER LEVELS WILL
RISE ONCE AGAIN WITH MANY REACHING BANKFULL STAGE WITH SOME
REACHING MINOR FLOOD STAGE.

THERE IS A GOOD POTENTIAL FOR FREEZING RAIN ALONG AND NORTHWEST OF
A PORT WASHINGTON...MADISON TO MONROE LINE WEDNESDAY NIGHT. THE
FREEZING RAIN WILL GLAZE ROADS AND CAUSE HAZARDOUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.

LMZ643>646-091100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
422 AM CDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG LOW PRESSURE WILL SLOWLY MOVE FROM THE SOUTHERN GREAT PLAINS
TO THE LOWER GREAT LAKES THIS WEEK. BRISK NORTHEAST WINDS AND HIGH
WAVES ARE EXPECTED FROM TUESDAY AFTERNOON THROUGH THURSDAY NIGHT.
ISOLATED THUNDERSTORMS WILL ALSO OCCUR AT TIMES FROM TODAY THROUGH
WEDNESDAY.

REM
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Rock

When
April 8, 7:15 AM CST to April 30, 11:59 PM CST
Where
Rock County, Afton to 1.52 mi ENE of Afton
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$3,000
Reported by
River/Stream Gage
Coordinates
42.600, -89.070

The Rock River near Afton experienced moderate flooding, cresting at 11.76 feet, or 2.76 feet over the flood stage of 9 feet, at 10 AM CDT on April 18th. The river remained above flood stage into May.

Flood, Kenosha

When
April 9, 3:19 PM CST to April 30, 11:59 PM CST
Where
Kenosha County, 2.58 mi NW of Wheatland to 2.21 mi ENE of New Munster
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
42.624, -88.239

The Fox River at New Munster went into major flood, cresting at 14.5 feet, or 4.5 feet over the flood stage of 10 feet, at 1245 AM CDT on April 20th.The rier remained above flood stage into May.

Flood, Sheboygan

When
April 9, 5:25 PM CST to April 13, 5:55 AM CST
Where
Sheboygan County, 1.42 mi NE of Kohler to 1.34 mi WSW of Sheboygan
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
43.743, -87.758

The Sheboygan River in Sheboygan experienced moderate flooding, cresting at 10.23 feet, or 2.23 feet over the flood stage of 8 feet, at 925 PM CDT on April 11th.

Flood, Jefferson

When
April 10, 5:52 AM CST to April 30, 8:37 PM CST
Where
Jefferson County, 0.72 mi NNE of Aztalan to 0.68 mi WNW of Milford
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
43.089, -88.843

The Crawfish River near Milton experienced minor flooding, cresting at 8.71 feet, or 1.71 feet over the flood stage of 7 feet, at 815 PM CDT on April 20th.

Flood, Ozaukee

When
April 10, 10:19 AM CST to April 14, 10:21 AM CST
Where
Ozaukee County, 1.46 mi NW of Bartel to 1.03 mi ENE of Cedarburg
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
43.287, -87.937

The Milwaukee River near Cedarburg experienced minor flooding, cresting at 12.44 feet, or 1.44 feet over the flood stage of 11 feet, at 419 AM CDT on April 14th.

Flood, Rock

When
April 10, 11:25 AM CST to April 30, 11:59 PM CST
Where
Rock County, 1.92 mi NE of Charlie Bluff to 1.89 mi NE of Charlie Bluff
Cause
Heavy Rain
Property damage
$8,000
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
42.851, -88.946

The Rock River at Lake Koshkonong experienced major flooding, cresting at 12.39 feet, or 2.39 feet over the flood stage of 10 feet, at 9 AM CDT on April 23rd. The river remained above flood stage into May.

Flood, Jefferson

When
April 10, 11:53 AM CST to April 30, 11:59 PM CST
Where
Jefferson County, 0.6 mi WSW of Jefferson to 0.33 mi S of Jefferson
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$3,000
Reported by
River/Stream Gage
Coordinates
42.998, -88.812

The Rock River near Jefferson experienced moderate flooding, cresting at 12.31 feet, or 2.31 feet over the flood stage of 10 feet, at 658 AM CDT on April 20th. The river remained above flood stage into May.

Flood, Rock

When
April 11, 12:30 AM CST to April 30, 11:59 PM CST
Where
Rock County, 1.05 mi W of Mallwood to 1.04 mi E of Mallwood
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
42.827, -89.040

The Rock River at Newville experienced major flooding, cresting at 8.51 feet, or 2.01 feet over the flood stage of 6.5 feet, at 1150 PM CDT on April 23rd. The river remained above flood stage into May.

Flood, Green

When
April 11, 6:32 PM CST to April 14, 12:58 PM CST
Where
Green County, 1.66 mi W of Brodhead to 3.08 mi W of Brodhead
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
42.621, -89.403

The Sugar River near Brodhead experienced minor flooding, cresting at 7.02 feet, or 2.02 feet over the flood stage of 5 feet, at 4 AM CDT on April 12th.

Flood, Jefferson

When
April 11, 8:15 PM CST to April 30, 11:59 PM CST
Where
Jefferson County, 1.26 mi WSW of Ft Atkinson to 1.28 mi SSE of Ft Atkinson
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$3,000
Reported by
River/Stream Gage
Coordinates
42.921, -88.872

The Rock River near Fort Atkinson experienced major flooding, cresting at 18.12 feet, or 2.12 feet over the flood stage of 16 feet, at 3 AM CDT on April 22nd. The river remained above flood stage into May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449776, 449765, 449783, 449780, 449773, 449782, 449778, 449781, 449775, 449777.